Blum, Joseph W. and Cohen, Donald S. (1971) Acoustic Wave Propagation in an Underwater Sound Channel 1. Qualitative Theory. IMA Journal of Applied Mathematics, 8 (2). pp. 186-198. ISSN 0272-4960. doi:10.1093/imamat/8.2.186. https://resolver.caltech.edu/CaltechAUTHORS:20200113-110853879
Full text is not posted in this repository. Consult Related URLs below.
Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20200113-110853879
Abstract
We give a qualitative study of wave propagation in an inhomogeneous medium principally by geometrical optics and ray theory. The inhomogeneity is represented by a sound-speed profile which is dependent upon one coordinate, namely the depth; and we discuss the general characteristics of wave propagation which result from a source placed on the sound channel axis. We show that our mathematical model of the sound-speed in the ocean actually predicts some of the behaviour of the observed physical phenomena in the underwater sound channel. Using ray theoretic techniques we investigate the implications of our profile on the following characteristics of SOFAR propagation: (i) the sound energy travelling further away from the axis takes less time to travel from source to receiver than sound energy travelling closer to the axis, (ii) the focusing of sound energy in the sound channel at certain ranges, (iii) the overall ray picture in the sound channel.
Item Type: | Article | ||||||
---|---|---|---|---|---|---|---|
Related URLs: |
| ||||||
Additional Information: | © 1971 by Academic Press Inc. (London) Limited. Received: 18 July 1969; Revision received: 24 September 1970; Published: 01 October 1971. | ||||||
Issue or Number: | 2 | ||||||
DOI: | 10.1093/imamat/8.2.186 | ||||||
Record Number: | CaltechAUTHORS:20200113-110853879 | ||||||
Persistent URL: | https://resolver.caltech.edu/CaltechAUTHORS:20200113-110853879 | ||||||
Official Citation: | JOSEPH W. BLUM, DONALD S. COHEN, Acoustic Wave Propagation in an Underwater Sound Channel 1. Qualitative Theory, IMA Journal of Applied Mathematics, Volume 8, Issue 2, October 1971, Pages 186–198, https://doi.org/10.1093/imamat/8.2.186 | ||||||
Usage Policy: | No commercial reproduction, distribution, display or performance rights in this work are provided. | ||||||
ID Code: | 100675 | ||||||
Collection: | CaltechAUTHORS | ||||||
Deposited By: | Tony Diaz | ||||||
Deposited On: | 13 Jan 2020 19:15 | ||||||
Last Modified: | 16 Nov 2021 17:56 |
Repository Staff Only: item control page